We Get Questions!
By Nurse Mark
Is It Safe To
Mix Supplements And Drugs? Maybe...
often get questions like the following from "Jane", and the answer is nearly
always a qualified "maybe." We always prefer to see folks give their bodies the
nutrition that they need in order to function at their peak - but when the Drug
Companies have their chemical cocktails in the mixture the picture often
changes. Often supplementing is always the right thing to do - for example
taking an optimal dose multivitamin like Maxi Multi every day, adding CoQ10,
taking Omega 3 fatty acids like fish oil - these are all good things for almost
everybody no matter what else is going on. For people who are using chemicals
that alter the normal function of the body though... well, read on.
Please could you advise me whether it's safe to take 5HTP if you're already
taking an antidepressant (Escitalapram)? I struggle with anxiety which leads to
depression and I want to supplement my diet with the right nutrients to give my
body all it needs.
Many thanks for your help...great site by the way!
Nurse Mark Responds:
Thanks for your question!
The drug you mention, Escitalapram, (aka Lexapro, Cipralex, Sipralexa, Seroplex)
is a SSRI inhibitor. It's action is to block the brain's ability to "re-uptake"
or absorb into the neurons normally the "feel-good hormone" seratonin -
effectively fooling the brain into working as if it had more seratonin than it
While this is a very unnatural solution to the problem of low seratonin levels,
and we are very concerned about the long term effects of this technique, it has
been effective in improving mood for many people and the drugs are popular,
widely prescribed by conventional medicine, and are thus wildly profitable so we
are not likely to see any meaningful alternatives to them for some time.
As you have surmised, supplementing with L5HTP which is a precursor to the
hormone seratonin is certainly a very sound strategy. Providing the brain with
adequate amounts of this hormone is certainly better than causing it to
"recycle" what little amounts are there in a deficient state. What follows is an
excerpt from the informational page for L5HTP on our website:
L-5-HTP is one of the most well-studied natural antidepressant substances. It
has been tested in comparison to fluvoxamine (an SSRI drug in the class of
Prozac, Paxil, Zoloft) and found to work faster and better for anxiety and
depression, better for physical symptoms, and better for insomnia. Unlike the
SSRI drugs, the side-effects from L-5-HTP are rare and mild (occasional GI
complaints). Also unlike these antidepressant drugs, L-5-HTP does not
artificially block the serotonin reuptake pathway. Instead, it provides the
precursors (direct raw material) for the body's own production of these
There are some cautions to be observed if you choose to supplement with L5HTP
while taking a SSRI drug. Because the SSRI drug is blocking the normal re-uptake
of seratonin it effectively allows the brain to "make do" with smaller amounts
of the hormone. It may be possible, once the body is given supplementation with
the precursors to seratonin and begins to make normal and adequate amounts of
the hormone, to create a condition where there is an excess of seratonin. This
could lead to a relatively rare but potentially uncomfortable or even dangerous
condition known as "Seratonin Syndrome." Mild symptoms may only consist of
tachycardia, and shivering, diaphoresis, mydriasis, intermittent tremor or
myoclonus, as well as overactive or overresponsive reflexes.
As I mentioned, this is a rare event - but it underscores the need for anyone
who is contemplating making alterations to neurotransmitter levels to do so with
the assistance and guidance of a naturopathic physician. Neurotransmitter
testing is strongly recommended as this will give you a much better knowledge of
exactly what must be done in order to correct any imbalances.
Supplementing with L5HTP will certainly improve levels of the neurotransmitter
seratonin, and those taking SSRI drugs may then be able to reduce or even stop
the drugs. Again, this is not a do-it-yourself project, as there can be some
serious withdrawal symptoms associated with stopping SSRI drugs abruptly - this
needs to be done with the guidance of a physician.
I hope you will consider performing neurotransmitter testing - what we call a
NEUROFOCUS PROFILE - a test which uses a urine sample to evaluate seratonin,
dopamine, norepinephrine, epinephrine, GABA, PEA, histamine, and creatinine
I would also strongly recommend an alternative medicine consultation with Dr.
Myatt. This will save you time and money and allow you to get on the road to
better health quickly with a individualized and carefully focused strategy -
For more information,
see Dr. Myatt's telephone consult brochure.
I hope this helps...